Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Columbia, SC

June 8, 2019Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 8, 2019, 4:28 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 4:28 PM EDT (20:28 UTC)
Expired
Jun 8, 2019, 5:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KCAE 082028
SVRCAE
GAC073-245-SCC003-037-065-082115-
/O.NEW.KCAE.SV.W.0040.190608T2028Z-190608T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
428 PM EDT Sat Jun 8 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  West central Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 515 PM EDT.

* At 428 PM EDT, a severe thunderstorm was located near Fort Gordon,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
  Belvedere, Clearwater, Hephzibah, Glendale, South Augusta, Midtown,
  Summerville, Augusta Mall, Daniel Field, Augusta Regional Airport,
  Village Plaza Shopping Center, Augusta National Golf Club, Blythe
  and West End Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3365 8207 3340 8181 3327 8213 3328 8215
      3330 8217 3329 8219 3329 8221 3338 8232
TIME...MOT...LOC 2028Z 230DEG 15KT 3338 8218 

HAIL...0.75IN
WIND...60MPH
 
$$

CJR
3 follow-up statements
526 
WWUS52 KCAE 082049
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
449 PM EDT Sat Jun 8 2019

GAC073-245-SCC003-037-065-082115-
/O.CON.KCAE.SV.W.0040.000000T0000Z-190608T2115Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
449 PM EDT Sat Jun 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN COLUMBIA...CENTRAL RICHMOND...SOUTHWESTERN
EDGEFIELD...WEST CENTRAL AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 448 PM EDT, a severe thunderstorm was located over Augusta Mall,
or near Fort Gordon, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta, 
Belvedere, Clearwater, Hephzibah, Midtown, Summerville, Augusta 
Mall, Daniel Field, Village Plaza Shopping Center and Augusta 
National Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
15.
 Interstate 520 in South Carolina between mile markers 16 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3343 8184 3334 8206 3330 8216 3330 8217
      3329 8219 3329 8221 3340 8230 3365 8207
TIME...MOT...LOC 2048Z 222DEG 19KT 3346 8210 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
492 
WWUS52 KCAE 082101
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
501 PM EDT Sat Jun 8 2019

GAC073-245-SCC003-037-065-082115-
/O.CON.KCAE.SV.W.0040.000000T0000Z-190608T2115Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
501 PM EDT Sat Jun 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL COLUMBIA...NORTHEASTERN RICHMOND...SOUTHWESTERN
EDGEFIELD...WEST CENTRAL AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 500 PM EDT, a severe thunderstorm was located over Village Plaza
Shopping Center, or over Martinez, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Augusta, Evans, Martinez, Fort Gordon, Augusta, Belvedere,
Clearwater, Glendale, South Augusta, Midtown, Summerville, Augusta
Mall, Daniel Field, Village Plaza Shopping Center, Augusta National
Golf Club and Westmont.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 2.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
7, and between mile markers 14 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3346 8188 3338 8209 3342 8216 3349 8221
      3365 8207
TIME...MOT...LOC 2100Z 224DEG 17KT 3350 8205 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
549 
WWUS52 KCAE 082111
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
511 PM EDT Sat Jun 8 2019

GAC073-245-SCC003-037-065-082120-
/O.EXP.KCAE.SV.W.0040.000000T0000Z-190608T2115Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
511 PM EDT Sat Jun 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHWESTERN EDGEFIELD...WEST CENTRAL AIKEN
AND SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3346 8188 3338 8209 3342 8216 3349 8221
      3365 8207
TIME...MOT...LOC 2110Z 230DEG 15KT 3352 8202 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:38 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 8, 2:38 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
238 PM EDT Sat Jun 8 2019

.SYNOPSIS...
A low pressure system west of the region will continue to spread
moisture from the Gulf of Mexico into our area through Sunday,
resulting in periods of showers and thunderstorms, with locally
heavy rain at times. Drier air is expected to return to the
area in the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon...Upper level low continues to spin over western
TN. Widespread showers and thunderstorms ongoing across much of
northern GA with a band of convection extending through the CSRA
and southern Midlands. This line of convection expected to
continue lifting north through the forecast area while
convection along the sea breeze near the north coast will push
west into the Pee Dee and northern Midlands later this
afternoon. These areas have seen plenty of sunshine and
instability is increasing with MLCAPE values around 1500 J/kg
and LI values -5C to -6C. Forecast area is outlooked in general
thunder and SPC recently issued an MCD with only 20 percent
chance of a watch being issued, however, isolated severe storms
cannot be ruled out given a bit of drier air in the 500mb-700mb
layer and DCAPE values around 800 J/kg. Flooding does seem to be
the primary threat though with precipitable water values around
2 inches and abundant low level moisture supporting locally
heavy rain and 2-3 in/hr rain rates. Some areas across the
central Midlands and upper CSRA received significant rainfall
and will need to be monitored closely for heavy rain and
training of storms which may produce flooding. Would not be
surprised to see some storms produce a quick 1-2 inches of rain
like was observed yesterday.

Tonight...Convection likely to be continuing into the evening
hours as most of the hi-res guidance in agreement showing a
couple of waves of convection, with the second one around 00z
pushing northward through the CSRA into the Midlands. Will
continue to maintain high pops through the evening then a
gradual reduction through the night but holding on to high
chance through morning given the southwesterly flow aloft and
abundant moisture. Expect widespread clouds and precipitation
and elevated dewpoints to keep overnight lows mild in the upper
60s to lower 70s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A closed H5 upper low will gradually open up and lift northeast
of the region early next week. The frontal boundary associated
with this low stalls across the region on Tuesday. A deep
tropical moist tap will continue to bring periods of showers and
thunderstorms to the CSRA and Midlands through Tuesday.
Precipitable water values around 2.0 inches will allow for
excessive rainfall rates and flash flooding near the stronger
thunderstorms. An additional 3 to 6 inches of rainfall is
forecast. River flooding will be possible by Tuesday as forecast
point stages rise due to the excessive rainfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The pattern starts to transition later next week with a deep
upper trough moving across The Great Lakes States and into
Quebec. Expect more showers and thunderstorms with the potential
for heavy rain ahead of a strong cold front Wednesday through
Wednesday Night.

Precipitable water values decrease to less than one inch behind
the cold front on Thursday. We may experience scattered showers
with the cold air aloft behind the front. Surface high pressure
builds in for Friday and Saturday with seasonable and dry
weather.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Deep moisture over the region will continue to result in
periods of restrictions.

Earlier stratus clouds have finally lifted to VFR and should
remain so through 00z. Scattered to widespread convection
expected to impact the terminals during the 18z-02z time frame
so have included a mention of temporary thunder during that time
frame with possible MVFR vsbys/cigs within storms. Lingering
showers and thunderstorms possible through late evening and then
should begin to diminish overnight with some showers possible
through the overnight. Expect stratus clouds to return earlier
tonight with cigs dropping to MVFR after 02z-05z and then IFR
after 06z-09z before improving again to MVFR by 15z. Vsbys are
less confident due to a 20-25 knot low level jet. Winds will be
from the southeast to south at 10 knots or less through sunset
then diminish to 5 knots or less overnight.

EXTENDED AVIATION OUTLOOK...Flight restrictions possible in
night/early morning stratus. Scattered to numerous afternoon and
evening showers and thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch through Sunday evening for SCZ016-115-116.

&&
Hazardous weather outlook, Jun 8, 4:03 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
403 AM EDT Sat Jun 8 2019

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-090815-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
403 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected again today. High rainfall
rates may lead to localized flooding in a few locations. There could
also be a possibility of damaging wind with a few of the thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and thunderstorms will occur during much of the
period and high rainfall rates may lead to localized flooding, and
rivers will also be on the rise. There is also the possibility of
damaging wind with a few of the thunderstorms. Drier conditions
should return by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ016-115-116-090815-
Chesterfield-Northern Lancaster-Southern Lancaster-
403 AM EDT Sat Jun 8 2019

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms are expected again today. High rainfall
rates may lead to flash flooding. There could also be a possibility
of damaging wind with a few of the thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous showers and thunderstorms will occur during much of the
period and high rainfall rates may lead to localized flooding, and
rivers will also be on the rise. There is also the possibility of
damaging wind with a few of the thunderstorms. Drier conditions
should return by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 8, 2:54 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
254 PM EDT Sat Jun 8 2019

SCZ027-030-035-036-041-081945-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
254 PM EDT Sat Jun 8 2019

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...
northeastern Aiken and western Bamberg Counties Until 345 PM EDT....

At 253 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Barnwell State
Park to near Barnwell to near Ulmer, moving north at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Barnwell State
Park, Wagener, Springfield, Hilda, Salley, Neeses, Norway, Olar,
Perry, Elko, Livingston, Cope, Govan, Aiken Gopher Tortoise Heritage
Preserve and Perry Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3379 8141 3363 8119 3341 8097 3305 8111
      3320 8128 3339 8146
TIME...MOT...LOC 1853Z 189DEG 28KT 3333 8134 3326 8127 3314 8116

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:32 PM EDTAreal Flood AdvisoryCAECalhoun, Edgefield, Kershaw, Lee, Lexington, Newberry and 3 more118 min
Jun 8, 3:24 AM EDTFlash Flood WatchCAEChesterfield, Lancaster34 hr
Jun 8, 2:27 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Jun 8, 2:54 PM EDTSpecial Weather StatementCAEBamberg51 min
Jun 8, 3:25 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Lexington, Orangeburg50 min
Jun 8, 3:46 PM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland3 hr
Jun 8, 3:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Kershaw, Lexington, Newberry and 2 more65 min
Jun 8, 4:50 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield3 hr
Jun 8, 6:36 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Jun 8, 7:53 PM EDTSpecial Weather StatementCAEAiken37 min
Jun 8, 6:27 PM EDTSpecial Weather StatementCAEBurke48 min
Jun 8, 6:53 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond52 min
Jun 8, 7:26 PM EDTSpecial Weather StatementCAERichmond34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.